The NewYork-Presbyterian/Weill Cornell researchers made several observations about DAWS:* DAWS only occurred in patients with ICDs, and not in those who tapered DAs for other reasons. However, only one-third of patients with ICDs experienced DAWS.* Withdrawal symptoms were only alleviated by increasing the DA dosage. Other treatments, including high doses of L-DOPA, antidepressants, tranquilizers and psychotherapy, were ineffective.* DAWS correlated with cumulative exposure to DAs, with the most severe symptoms occurring in patients with the greatest DA exposure. * Subjects with DAWS had milder physical disability than those without.
The Message for Patients & Physicians
"DAWS has been difficult to identify because its symptoms are 'invisible' -- mainly psychological in nature," says Dr. Nirenberg. In fact, both patients and physicians have mistaken DAWS for a mental health condition such as anxiety or depression. DAWS has also been misinterpreted as a manifestation of PD itself, or of wearing off between doses of medication -- something disproven by the fact that the symptoms are not alleviated by even very high doses of L-DOPA.
Dr. Nirenberg recommends that patients "educate themselves about DA side effects, involve family members and friends in monitoring their behavior for possible ICDs, and promptly inform their physicians if they experience ICDs or DAWS." The authors also provide specific advice for clinicians who use DAs: (1) avoid prescribing high doses of DAs, (2) closely monitor DA-treated patients for signs of ICDs, (3) warn patients of the risks of DAWS, (4) taper DAs at the first sign of ICDs, and (5) closely monitor patients when tapering DAs, particularly those with ICDs. As for future directions, Dr. Nirenberg stated "the most important unanswered questions are how to reduce the risk of DAWS, and how to treat DAWS once it occurs."
Source: NewYork-Presbyterian Hospital/Weill Cornell Medical Center